NEW YORK (PIX11) – The man at the forefront of efforts to prevent New Yorkers from overdosing said Thursday that New York City is not prepared for the wave of “tranq” that is devastating portions of the population in Philadelphia.
Sam Rivera, director of OnPoint, the nation’s first authorized overdose prevention centers, said New York City is only seeing a little “tranq” right now. However, he said the idea of it spreading terrifies him.
“We’re not ready,” said Rivera, who is in touch with counterparts in Philadelphia and has already sent staff down there to learn more about the drug and its effects.
Rivera said naloxone, which can reverse an opioid overdose, is useless against it, although intervention with oxygen has shown some success.
PIX11’s Mary Murphy visited Philadelphia last week to see firsthand the effects of xylazine, an animal tranquilizer that is turning fentanyl addicts into zombies. Addiction experts say people are using fentanyl or heroin mixed with xylazine to intensify the drug’s effects.
But there are shocking consequences to using a drug that’s not meant for human consumption, including infections, skin lesions, swollen hands, and even limb amputation.
Xylazine is now in 90% of Philadelphia’s drug supply, and a federal law enforcement source told PIX11 News it has also been detected in New York City drug stash houses.
The Food and Drug Administration issued warnings about Xylazine last November, amid mounting concerns about the skin ulcers it causes on human bodies that can lead to amputation. People ingesting xylazine can doze for days at a time, often keeling over on the street. There’s a danger their breathing will be suppressed, and their heart rate decreased.
Just days after PIX11 first reported on the use of tranq in Philadelphia, the FDA announced it would restrict imports of xylazine to the United States.
If you or someone you know is struggling with substance abuse, there are resources available. Click here to learn more.